Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS San Diego, CA

July 16, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 16, 2008, 7:33 PM PDT for San Bernardino County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 7:33 PM PDT (02:33 UTC)
Expired
Jul 16, 2008, 8:00 PM PDT
In force
27 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 170234
FFWSGX
CAC071-170300-
/O.NEW.KSGX.FF.W.0036.080717T0233Z-080717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
733 PM PDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITY OF VICTORVILLE...

* UNTIL 800 PM PDT

* AT 724 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 18 NEAR HIGHWAY 395.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGE AFB
  AND ADELANTO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3463 11747 3459 11725 3442 11738 3444 11754

$$

SCV
2 follow-up statements
000 
WGUS76 KSGX 170237
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
735 PM PDT WED JUL 16 2008

CAC071-170300-
/O.CON.KSGX.FF.W.0036.000000T0000Z-080717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
735 PM PDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 729 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING ALONG HIGHWAY 18 NEAR HIGHWAY 
395. WHILE THE THUNDERSTORM HAS WEAKENED SUBSTANTIALLY...EXCESSIVE 
RUNOFF IS EXPECTED TO CONTINUE FOR THE NEXT HALF HOUR ALONG HIGHWAY 
395 AND HIGHWAY 18 SOUTH OF ADELANTO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VICTORVILLE...GEORGE AFB AND ADELANTO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3463 11747 3459 11725 3442 11738 3444 11754

$$

SCV
000 
WGUS76 KSGX 170251
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
750 PM PDT WED JUL 16 2008

CAC071-170300-
/O.EXP.KSGX.FF.W.0036.000000T0000Z-080717T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
750 PM PDT WED JUL 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

LAT...LON 3463 11747 3459 11725 3442 11738 3444 11754

$$

SCV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:00 PM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 16 2008

.SYNOPSIS...
LINGERING MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TODAY OVER THE SAN BERNARDINO COUNTY
MOUNTAINS AND DESERTS. COASTAL LOW CLOUDS WILL BECOME MORE EXTENSIVE
DURING THE NIGHTS AND MORNINGS INTO THE WEEKEND. OTHERWISE...MINOR
DAY TO DAY CHANGES WITH TEMPERATURES NEAR SEASONAL AVERAGES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THIS AFTERNOON...SOME CUMULUS CLOUDS HAVE DEVELOPED OVER THE SAN
BERNARDINO MTNS AND THE UPPER JOHNSON VALLEY BUT SO FAR SHOW LITTLE
VERTICAL DEVELOPMENT. DEEP CONVECTION IS STILL POSSIBLE BUT IS
INCREASINGLY UNLIKELY AS THE ATMOSPHERE CONTINUES TO STABILIZE OVER
THE AREA. THE MARINE LAYER STRATUS HAS CLEARED FROM ALL AREAS EXCEPT
OVER THE COASTAL WATERS...BUT IS EXPECTED TO BEGIN MOVING ONSHORE
AGAIN AROUND SUNSET.

THE DRYING TREND OF THE PAST FEW DAYS WILL CONTINUE WITH DECREASING
AFTERNOON CUMULUS CLOUDS...AND THUNDERSTORM CHANCES LIMITED MAINLY
TO THE SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS. AS THE MID
LEVEL MOISTURE DECREASES...NIGHT AND MORNING COASTAL STRATUS WILL
BECOME MORE EXTENSIVE AND EXTEND LOCALLY INLAND INTO THE LOWER
COASTAL VALLEYS. OTHERWISE...MINOR DAY TO DAY CHANGES WITH GENERALLY
SEASONAL TEMPERATURES.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
MODEL GUIDANCE INDICATES THAT OVERALL TEMPERATURES WILL REMAIN NEAR
SEASONAL AVERAGES WITH SOME DAY TO DAY CHANGES IN THE MARINE LAYER.
SOMEWHAT COOLER CONDITIONS ARE EXPECTED WEST OF THE MTNS FOR THE
WEEKEND WITH A GREATER MARINE LAYER INFLUENCE AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES INTO NORTHERN CALIFORNIA. MINOR AMOUNTS OF
MONSOONAL MOISTURE MAY BEGIN TO RETURN LATE IN THE WEEKEND AND EARLY
NEXT WEEK FOR MORE AFTERNOON CLOUDS OVER THE MOUNTAINS AND A REDUCED
MARINE LAYER PRESENCE.

&&

.AVIATION...
161915Z...MARINE LAYER DEPTH THIS AFTERNOON REMAINS NEAR 1000 FEET.
LITTLE CHANGE IS EXPECTED IN THE MARINE LAYER DEPTH THROUGH THURSDAY.

PATCHY STRATUS SHOULD REFORM ALONG THE IMMEDIATE COAST BY SUNSET AND
PUSH LOCALLY INLAND INTO THE LOWER COASTAL VALLEYS AND MESAS BETWEEN
04Z AND 07Z AND INTO THE WESTERN INLAND VALLEY AREAS BY MIDNIGHT.
STRATUS SHOULD REMAIN CLEAR OF THE KONT AREA TONIGHT.

ABOVE THE MARINE LAYER...THE AIR MASS IS BECOMING A LITTLE MORE
STABLE SO HAVE BACKED AWAY FROM EXPECTING ANY TSTMS OVER THE
MOUNTAINS NEAR L35...BIG BEAR...FOR THIS AFTERNOON. CU AND ISOLATED
TCU CAN BE EXPECTED THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON.
OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH THURSDAY.

EXPECTED MAX TEMPS FOR THU FOR KPSP AND KTRM...41 TO 43C...KONT...35
TO 37C...KSNA...28 TO 30C AND KSAN...25C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 16, 4:00 PM PDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED JUL 16 2008

CAZ042-043-048-050-055>058-060>062-171200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:20 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.